Opioid Alert Issued for City of Kawartha Lakes and Northumberland County, After Worrying Rise in Opioid Overdoses

An opioid overdose alert is being issued for the City of Kawartha Lakes and Northumberland County, in the wake of a disturbing rise in the number of overdoses being recorded in recent days.

As a result, the Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit) and Kawartha Lakes Police Services are issuing an opioid alert to inform the community about the problem and encourage safety and caution if people are using drugs. The alert also triggers community groups to enhance their outreach with people who use drugs, while also increasing the distribution of naloxone kits in the region.

“With the significant spike in overdoses in recent days, this alert is meant to inform the community to take precautions,” says Kate Hall, a Health Promoter with the HKPR District Health Unit. “Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.”

The HKPR District Health Unit encourages people to reduce the risk of overdoses by not using alone. Consider using with a buddy or calling a friend. If you are alone, contact the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677). NORS is an overdose prevention hotline for Canadians providing loving, confidential, nonjudgmental support for you, whenever and wherever you use drugs.

People who use drugs are being encouraged to do the following: 

  • Test a small amount of drug before you use.
  • Call 9-1-1 in the event of an overdose.
  • Avoid mixing your drugs. 
  • Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites. 

Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning. Local community partners are enhancing their naloxone distribution efforts in the wake of the alert. Free kits are also available for people who use opioids, as well as their family and friends, and can be picked up at Health Unit offices, local pharmacies and other locations (www.ontario.ca/naloxone). 

Hall also encourages anyone who sees someone overdosing to intervene, call 9-1-1, and give the person naloxone if possible. Under the Good Samaritan Act, anyone trying to help in an emergency is protected from possible legal repercussions. The Good Samaritan Drug Overdose Actalso protects people on the scene of an overdose from being charged for possessing or using drugs. 

“The ongoing opioid crisis continues to plague our communities, and we all have a role to play in saving lives,” she notes. “Let’s remember that overdoses aren’t just statistics and numbers. Behind every overdose and death is a real person.”

Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

For local opioid overdose incidents, visit the Health Unit’s Opioid Overdose Report dashboard. People can also use the online submission form to anonymously report overdoses and drug-related information to assist in a quicker response to these incidents.

Leave a Reply

%d bloggers like this: